Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Random intersections of thick Cantor sets


Author: Roger L. Kraft
Journal: Trans. Amer. Math. Soc. 352 (2000), 1315-1328
MSC (1991): Primary 28A80; Secondary 58F99
DOI: https://doi.org/10.1090/S0002-9947-99-02464-2
Published electronically: September 20, 1999
MathSciNet review: 1653359
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $C_{1}$, $C_{2}$ be Cantor sets embedded in the real line, and let $\tau _{1}$, $\tau _{2}$ be their respective thicknesses. If $\tau _{1}\tau _{2}>1$, then it is well known that the difference set $C_{1}-C_{2}$ is a disjoint union of closed intervals. B. Williams showed that for some $t\in \operatorname{int}(C_{1}-C_{2})$, it may be that $C_{1}\cap (C_{2}+t)$ is as small as a single point. However, the author previously showed that generically, the other extreme is true; $C_{1}\cap (C_{2}+t)$ contains a Cantor set for all $t$ in a generic subset of $C_{1}-C_{2}$. This paper shows that small intersections of thick Cantor sets are also rare in the sense of Lebesgue measure; if $\tau _{1}\tau _{2}>1$, then $C_{1}\cap (C_{2}+t)$ contains a Cantor set for almost all $t$ in $C_{1}-C_{2}$.


References [Enhancements On Off] (What's this?)

  • [GH] J. Guckenheimer, P. Holmes, Nonlinear Oscillations, Dynamical Systems, and Bifurcation of Vector Fields, Springer-Verlag, New York, 1983. MR 93e:58046
  • [HKY] B.R. Hunt, I. Kan, J. A. Yorke, When Cantor sets intersect thickly, Trans. Amer. Math Soc. 339 (2) (1993), 869-888. MR 94f:28010
  • [KP] R. Kenyon, Y. Peres, Intersecting random translates of invariant Cantor sets, Invent. Math. 104 (3) (1991), 601-629. MR 92g:28018
  • [K1] R. L. Kraft, Intersections of Thick Cantor Sets, Mem. Amer. Math. Soc. 97 (468) (1992). MR 92i:28010
  • [K2] -, One point intersections of middle-$\alpha $ Cantor sets, Ergodic Theory Dynam. Systems 14 (3) (1994), 537-549. MR 95i:54050
  • [K3] -, What's the difference between Cantor sets, Amer. Math. Monthly 101 (7) (1994), 640-650. MR 95f:04006
  • [K4] -, A golden Cantor set, Amer. Math. Monthly 105 (8) (1998). CMP 99:01
  • [KKY] I. Kan, H. Ko[??]ak, J. Yorke, Antimonotonicity: concurrent creation and annihilation of periodic orbits, Ann. of Math. (2) 136 (2) (1992), 219-252. MR 94c:58135
  • [MO] P. Mendes, F. Oliveira, On the topological structure of the arithmetic sum of two Cantor sets, Nonlinearity 7 (2) (1994), 329-343. MR 95j:58123
  • [N1] S. E. Newhouse, The abundance of wild hyperbolic sets and non-smooth stable sets for diffeomorphisms, Publ. Math. IHES 50 (1979), 101-151. MR 82e:58067
  • [N2] -, Lectures on dynamical systems, Dynamical Systems, C. I. M. E. Lectures, Bressanone, Italy, June, 1978, Progress in Mathematics, No. 8, Birkhäuser, Boston, 1980, pp. 1-114. MR 81m:58028
  • [PT1] J. Palis, F. Takens, Hyperbolicity and the creation of homoclinic orbits, Ann. of Math. (2) 125 (2) (1987), 337-374. MR 89b:58118
  • [PT2] -, Hyperbolicity and sensitive chaotic dynamics at homoclinic bifurcations: Fractal dimensions and infinitely many attractors, Cambridge Studies in Advanced Mathematics, 35, Cambridge University Press, Cambridge, 1993. MR 94h:58129
  • [PS] Y. Peres, B. Solomyak, Self-similar measures and intersections of Cantor sets, Trans. Amer. Math Soc. 350 (10) (1998), 4065-4087. MR 98m:26009
  • [R] D. Ruelle, Elements of Differentiable Dynamics and Bifurcation Theory, Academic Press, New York, 1989. MR 90f:58048
  • [S] A. Sannami, An example of a regular Cantor set whose difference set is a Cantor set with positive measure, Hokkaido Math. J. 21 (1) (1992), 7-24. MR 93c:58116
  • [W] R. F. Williams, How big is the intersection of two thick Cantor sets?, Continuum Theory and Dynamical Systems (M. Brown, ed.), Proc. Joint Summer Research Conference on Continua and Dynamics (Arcata, California, 1989), Amer. Math. Soc., Providence, R.I., 1991. MR 92f:58116
  • [WZ] R. Wheeden, A. Zygmund, Measure and Integral: An Introduction to Real Analysis, Marcel Dekker, Inc., New York, 1977. MR 58:11295

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 28A80, 58F99

Retrieve articles in all journals with MSC (1991): 28A80, 58F99


Additional Information

Roger L. Kraft
Affiliation: Department of Mathematics, Computer Science and Statistics, Purdue University Calumet, Hammond, Indiana 46323
Email: roger@calumet.purdue.edu

DOI: https://doi.org/10.1090/S0002-9947-99-02464-2
Keywords: Cantor sets, difference sets, thickness
Received by editor(s): October 14, 1997
Published electronically: September 20, 1999
Additional Notes: Research supported in part by a grant from the Purdue Research Foundation
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society